Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS San Diego, CA

August 9, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 9, 2005, 6:02 PM PDT for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 6:02 PM PDT (01:02 UTC)
Expired
Aug 9, 2005, 7:08 PM PDT
In force
66 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 100102
SVRSGX
CAC073-100200-
/O.NEW.KSGX.SV.W.0036.050810T0102Z-050810T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
602 PM PDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 700 PM PDT

* AT 602 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12   
MILES NORTHWEST OF OCOTILLO WELLS...OR ABOUT 6 MILES EAST OF         
BORREGO SPRINGS. THIS STORM WAS NEARLY STATIONARY. OTHER STORMS      
ARE DEVELOPING ACROSS THE NORTHEAST PORTION OF SAN DIEGO COUNTY      
AND MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THROPUGH 7 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
BORREGO SPRINGS AND OCOTILLO WELLS.

LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650

$$

PURPURA
2 follow-up statements
000 
WWUS56 KSGX 100132
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
626 PM PDT TUE AUG 9 2005

CAC073-100200-
/O.CON.KSGX.SV.W.0036.000000T0000Z-050810T0200Z/
SAN DIEGO CA-
630 PM PDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING CONTINUOUS LIGHTNING. THE 
MOST INTENSE STORM WAS LOCATED BETWEEN BORREGO SPRINGS AND RANCHITA.
THE STORMS WERE NEARLY STATIONARY. THERE WAS AN OVERALL DECREASE IN 
THE INTENSITY OF THE STORMS...BUT HAIL AND STRONG WINDS ARE STILL 
POSSIBLE ...ESPECIALLY IN THE AREAS WEST OF BORREGO SPRINGS WHERE 
MORE THUNDERSTORMS ARE DEVELOPING.

THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS OF THE INDICATED COUNTY. 

A FLASH FLOOD WARNING IS ALSO IN EFFECT UNTIL 745 PM. IF YOU 
ENCOUNTER WATER OF UNKNOWN DEPTH...TURN AROUND...DONT DROWN

LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650

$$

PURPURA
000 
WWUS56 KSGX 100208
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
705 PM PDT TUE AUG 9 2005

CAC073-100215-
/O.EXP.KSGX.SV.W.0036.000000T0000Z-050810T0200Z/
SAN DIEGO CA-
705 PM PDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
EXPIRED AT 700 PM PDT...

THUNDERSTORMS CONTINUE ACROSS THE SAN DIEGO COUNTY DESERTS BUT ARE 
NO LONGER SEVERE. HOWEVER A FLASH FLOOD WARNING REMAINS IN EFFECT 
745 PM. THE THUNDERSTORMS PRODUCING THE HEAVIEST RAINFALL ARE 
BETWEEN JULIAN AND RANCHITA...AND BETWEEN MOUNT LAGUNA AND 
BOULEVARD. 

LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE AUG 9 2005

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY
DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD
DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY
INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN
THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THERE WERE SCT TO BKN MID LEVEL CLOUDS IN NE FLOW THIS
MORNING...MAINLY S. THERE WERE ALSO AREAS OF COASTAL LOW CLOUDS AND
FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS
MOIST AND UNSTABLE WITH PW OF 1.91 INCHES. ONSHORE GRADIENTS WITH
3-5 MB SAN-IPL. THUNDERSTORMS STARTED DEVELOPING OVER THE HIGHER
TERRAIN BY LATE MORNING AND WAS CAUSING FLASH FLOODING BY EARLY
AFTERNOON.

THE DEBRIS CLOUDS SLOWED THE INITIATION OF CONVECTION BUT STILL
EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THESE STORMS WILL CAUSE FLASH FLOODING AND A
FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE
INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG WITH WEAK OUTFLOW
BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE ISOLATED SHOWERS OR
THUNDERSTORMS IN THE MOUNTAINS AND DESERT TONIGHT. THERE WILL BE A
GRADUAL DECREASE IN THE STRENGTH OF THE ELY COMPONENT OF THE FLOW
ALOFT ALONG WITH A SLOW DECREASE IN PW WED THROUGH FRI AS THE UPPER
HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A SLIGHT DOWNWARD TREND IN
THUNDERSTORM ACTIVITY EACH DAY. HOWEVER...LOCAL STORMS COULD STILL
CAUSE FLASH FLOODING. THERE SHOULD ALSO BE A LITTLE DEEPENING OF THE
MARINE LAYER WITH POSSIBLE EDDY DEVELOPMENT AND WEAKER MONSOONAL
FLOW. LOW CLOUDS AND PATCHY FOG WILL GET A SLIGHTLY FARTHER INLAND
EACH DAY. MINOR TEMP CHANGES EXPECT FOR SLIGHT LOCAL COOLING W OF
THE MOUNTAINS.

LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE
WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE
MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND
MORNINGS.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS THROUGH
04Z. AT 20Z A STRONG LINE OF CONVECTION WAS OVER NE SBD COUNTY AND
WAS MOVING SW AT 25 KTS. STRONG THUNDERSTORMS WILL ERUPT OVER THE
SAN BERNARDINO AND RIVERSIDE COUNTY MTNS THROUGH 23Z WITH LARGE HAIL
AND WIND GUSTS IN EXCESS OF 60 MPH IN THE STRONGEST STORMS. IF THIS
LINE HOLDS TOGETHER IT WILL REACH THE SAN DIEGO COUNTY MOUNTAINS
BTWN 23Z-01Z.

MARINE LAYER...SCATTERED LOW CLOUDS ALONG THE SAN DIEGO COUNTY COAST
WILL AFFECT CRQ AND SAN THROUGH THE EVENING WITH OCCASIONAL BKN
CEILINGS BTWN 800 AND 1000 FEET MSL AFT 02Z. VFR IN ORANGE COUNTY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN
CALIFORNIA. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 PM PDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE AUG 9 2005

CAZ055-056-058-062-101100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM.
SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR
WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA.

CAZ060-061-101100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
400 PM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL
800 PM. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

WHITLOW

In the hours before

Local storm report, Aug 9, 4:34 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     1 W DESERT HOT SPRINGS  33.96N 116.52W
08/09/2005  63 MPH           RIVERSIDE          CA   PUBLIC

0418 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
08/09/2005                   SAN BERNARDINO     CA   NWS EMPLOYEE

            INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
            IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.

&&

BDOYLE
Local storm report, Aug 9, 4:52 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 W FOREST FALLS        34.09N 116.94W
08/09/2005                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
            OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.

0412 PM     TSTM WND GST     1 W DESERT HOT SPRINGS  33.96N 116.52W
08/09/2005  63 MPH           RIVERSIDE          CA   PUBLIC

            THREE MILES NORTH OF I-10 ON HWY 62

0418 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
08/09/2005                   SAN BERNARDINO     CA   NWS EMPLOYEE

            INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
            IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.

&&

BDOYLE
Local storm report, Aug 9, 5:05 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      YUCCA VALLEY            34.11N 116.43W
08/09/2005                   SAN BERNARDINO     CA   NWS EMPLOYEE

            BUEN SUERTE RD. AND HWY 247. TWO CARS FLOODED AND UNDER
            WATER.

&&

BDOYLE
Local storm report, Aug 9, 5:24 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
524 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      8 W MECCA               33.58N 116.21W
08/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT JACKSON ST AND 66TH AVE.

&&

BDOYLE
Local storm report, Aug 9, 5:30 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      6 W LA QUINTA           33.67N 116.40W
08/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            SR74 AT VISTA POINT. MUD AND ROCK SLIDE

&&

BDOYLE
Local storm report, Aug 9, 5:33 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       IDYLLWILD-PINE COVE     33.75N 116.72W
08/09/2005  0.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            0.35 INCH IN THE PAST HALF HOUR. EXCESSIVE RUNOFF IS
            RAPIDLY FLOWING DOWN THE STREET.

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:04 PM PDTSevere Thunderstorm WarningSGXRiverside31 min
Aug 9, 5:39 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.